Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 36, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 26, 2019, 3:47 PM CDT for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2019, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 26, 2019, 5:45 PM CDT
- In force
- 118 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:20 PM CDT | FLASH FLOOD | New Orleans, LA | WIDESPREAD STREET FLOODING WITH NUMEROUS STREETS IMPASSIBLE. SEVERAL CARS STALLED. WATER ENTERING THE CONTEMPORARY ARTS CENTER IN THE CBD. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1039 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WGUS54 KLIX 262047 FFWLIX LAC051-071-087-262245- /O.NEW.KLIX.FF.W.0036.190826T2047Z-190826T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service New Orleans LA 347 PM CDT Mon Aug 26 2019 The National Weather Service in New Orleans has issued a * Flash Flood Warning for... West central St. Bernard Parish in southeastern Louisiana... Southwestern Orleans Parish in southeastern Louisiana... North central Jefferson Parish in southeastern Louisiana... * Until 545 PM CDT. * At 346 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3001 8994 2991 8990 2988 9014 2997 9016 $$
1 follow-up statement
000 WGUS74 KLIX 262135 FFSLIX Flash Flood Statement National Weather Service New Orleans LA 435 PM CDT Mon Aug 26 2019 LAC051-071-087-262245- /O.CON.KLIX.FF.W.0036.000000T0000Z-190826T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Bernard LA-Orleans LA-Jefferson LA- 435 PM CDT Mon Aug 26 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST CENTRAL ST. BERNARD...SOUTHWESTERN ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES... At 430 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to five inches of rain have already fallen. There have multiple reports of street flooding mainly in the uptown, Lower Garden District areas. Although heavy rain has ended, ongoing street flooding will continue for the next hour or so. Little if any additional rainfall is expected through the remainder of the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3001 8994 2991 8990 2988 9014 2997 9016 $$ GP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:43 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 26, 3:43 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
343 PM CDT Mon Aug 26 2019
.SHORT TERM...A upper level low centered over south Louisiana
will continue to support scattered convective activity through
tomorrow as it slowly transits eastward along the northern Gulf
coast. This upper level low will bring increased vorticity and
resultant upper level lift to the area, and this will provide a
more conducive environment for thunderstorm development.
A typical seabreeze cycle is expected to remain in place in the
low levels, and this will be the main driver of where convection
develops over the next 36 hours. Ongoing convection will gradually
diminish in intensity through the evening hours, and have mainly
dry weather in the forecast by late evening. However, the
convective activity will increase in coverage across the coastal
waters as a weak landbreeze serves as a focus for convective
development. The seabreeze should begin to form by mid- morning
tomorrow, and convection will gradually develop further and
further inland through the late morning and afternoon hours
tomorrow. Have a near average 30 to 40 percent chance of rain in
the forecast for tomorrow to reflect this risk. The temperature
profile will also be closer to normal as highs climb back into the
lower 90s.
A vigorous cold front for late August will sweep into the region
on Wednesday. Strong low level convergence along the front along
with continued higher than average omega aloft will support
thunderstorm development along and ahead of the frontal boundary.
Some of the thunderstorms could be on the stronger side as
temperatures aloft begin to cool, lapse rates increase, and some
drier air entrains into the deeper updrafts. Strong wind gusts
would be the primary concern from any deeper convective cells that
develop Wednesday afternoon. By Wednesday night, strong dry air
advection and increasing subsidence aloft will begin to take hold
of the area. Precipitable water values will fall below 2 inches,
and the main threat of convection will shift into the offshore
waters.
.LONG TERM...Dry air advection will continue to feed into the area
on the back of deep layer northerly flow on Thursday and Friday,
and expect to see mostly clear skies and very low convective risk
of less than 20 percent. Precipitable water values will be well
below average at an inch or less. With clear skies and lower
dewpoints in place, a larger than average diurnal range can be
expected. Overnight lows are forecast to dip into the middle to
upper 60s across the northern half of the forecast area
Friday morning and in the upper 60s on Saturday morning. Highs
will warm into the upper 80s and lower 90s, but the low humidity
values will allow for cooler heat index readings only rising into
the middle to upper 90s. Given the time year, a couple of fairly
pleasant days are on tap.
The respite from normal August weather will be brief as a return
to deep layer easterly flow and more normal precipitable water
values in excess of 2 inches are expected by Saturday afternoon.
These conditions will persist through Monday as a weak inverted
trough axis slides through the Gulf of Mexico. Seabreeze cycle
dominated convection will be possible each day with offshore
convection developing in the overnight and early morning
hours spreading inland with the seabreeze during the late morning
and afternoon hours each day. As the inverted trough passes
directly over the area on Sunday, a surge of deeper tropical
moisture and higher precipitable water values should lead to
slightly more convective development than expected on Saturday and
Monday. Have went with higher than climatological average POP of
50 to 60 percent for Sunday. Otherwise, POP of 30 to 50 percent is
expected on both Saturday and Monday. Temperatures will generally
be near average with highs near 90 and lows in the middle to
upper 70s.
&&
.AVIATION...VCTS wording is in place at all of the terminals
through around 00z to reflect the ongoing risk of scattered
thunderstorms that could pass near the terminals. MVFR ceilings
ranging from 2000 to 3000 feet can be expected through the evening
hours. Most of the terminals will have prevailing VFR conditions
during the overnight hours, but KMCB and KHDC could see ceiling
fall into IFR range. At KMCB, some patchy fog may also push
visibilities into MVFR range around daybreak tomorrow. By 15z, a
mix of scattered to broken ceilings ranging from 2000 to 3000 feet
should develop at all of the terminals as convection begins to
redevelop.
&&
.MARINE...South to southwest winds of 10 to 15 knots and seas of 1
to 3 feet will persist over the coastal waters through tomorrow
night as a broad high pressure system remains parked over the
eastern Gulf. A cold front is expected to then move through the
waters Wednesday into Wednesday night, and winds will shift to the
northwest and then the north at 10 to 15 knots. Winds should
continue to veer to the northeast and then the east from Thursday
through Saturday, and seas of 1 to 3 feet will persist. The risk
of thunderstorms will also decrease on Thursday and Friday as
weak high pressure builds in from the north.
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight risk of excessive rainfall.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 92 73 89 / 20 30 30 60
BTR 75 92 75 91 / 10 40 30 70
ASD 75 92 75 91 / 30 30 30 60
MSY 77 92 78 91 / 20 40 30 60
GPT 76 89 76 90 / 40 30 30 60
PQL 74 90 74 92 / 50 30 30 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
PGHazardous weather outlook, Aug 26, 11:11 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1111 AM CDT Mon Aug 26 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-270415- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1111 AM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected throughout the day before diminishing during the late afternoon and early evening. A few of the stronger storms could produce frequent lightning and gusty winds, and areas with slow moving or repetitive showers and thunderstorms with heavy rain could experience flooding of low lying areas and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected Tuesday and Wednesday, then drier air behind a cold front should greatly reduce or end the threat of thunderstorms Thursday into Friday before a chance of thunderstorms returns over the weekend. Some of these thunderstorms could become strong and produce gusty winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 26, 11:52 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1152 AM CDT Mon Aug 26 2019
LAZ046-261730-
Iberville-
1152 AM CDT Mon Aug 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IBERVILLE PARISH...
At 1152 AM CDT, a strong thunderstorm was located near Plaquemine,
moving east at 30 mph. Winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Plaquemine, St. Gabriel, White Castle, Bayou Sorrel and Carville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3032 9148 3034 9132 3032 9131 3033 9115
3031 9112 3032 9108 3025 9104 3008 9111
3009 9138 3010 9139 3010 9145
TIME...MOT...LOC 1652Z 265DEG 25KT 3024 9121Special weather statement, Aug 26, 12:51 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 PM CDT Mon Aug 26 2019
LAZ048>050-057-058-072-261830-
Livingston-Ascension-Southern Tangipahoa-St. John The Baptist-St.
James-East Baton Rouge-
1251 PM CDT Mon Aug 26 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST...
CENTRAL ASCENSION...NORTHEASTERN ST. JAMES...CENTRAL LIVINGSTON...
SOUTHWESTERN TANGIPAHOA AND SOUTHERN EAST BATON ROUGE PARISHES...
At 1251 PM CDT, a strong thunderstorm was located over Port Vincent,
or near Gonzales, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hammond, Denham Springs, Gonzales, Laplace, Reserve, Ponchatoula,
Walker, Livingston, Sorrento, French Settlement, Albany, Port
Vincent, Springfield, Whitehall, Garyville and Killian.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3047 9096 3053 9040 3029 9042 3032 9042
3034 9049 3030 9056 3026 9059 3022 9057
3019 9060 3017 9057 3017 9049 3022 9044
3026 9042 3008 9043 3016 9098
TIME...MOT...LOC 1751Z 270DEG 22KT 3030 9087Special weather statement, Aug 26, 1:17 PM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service New Orleans LA 117 PM CDT Mon Aug 26 2019 LAZ036-037-048-050-071-072-261845- Livingston-St. Helena-Northern Tangipahoa-East Feliciana-Southern Tangipahoa-East Baton Rouge- 117 PM CDT Mon Aug 26 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. HELENA...NORTHERN LIVINGSTON...SOUTHEASTERN EAST FELICIANA...WEST CENTRAL TANGIPAHOA AND NORTHEASTERN EAST BATON ROUGE PARISHES... At 117 PM CDT, a strong thunderstorm was located 8 miles northeast of Watson, or 13 miles northeast of Denham Springs, moving east at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Hammond, Denham Springs, Greensburg, Walker, Livingston, Independence, Montpelier, Natalbany, Pride, Watson and Tickfaw. LAT...LON 3047 9095 3071 9102 3091 9061 3053 9046 TIME...MOT...LOC 1817Z 250DEG 26KT 3063 9082
Special weather statement, Aug 26, 1:51 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
151 PM CDT Mon Aug 26 2019
LAZ061>064-261915-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
151 PM CDT Mon Aug 26 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD... ORLEANS...NORTHWESTERN JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...
At 148 PM CDT, a cluster of strong thunderstorm was located over
northern St. Charles and Upper Jefferson Parish. This activity will
push east at 20 to 25 mph. Winds in excess of 30 mph are possible
with these storms.
Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey, East New
Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
Westwego, River Ridge, Elmwood, Violet, Terrytown, Meraux, Bridge
City and Waggaman.
LAT...LON 3005 9027 3002 9018 3003 9003 3004 9003
3004 9000 3007 8994 3014 8988 3003 8983
3000 8985 2995 8984 2993 8981 2994 8978
2989 8976 2984 9021
TIME...MOT...LOC 1848Z 254DEG 20KT 3002 9011Special weather statement, Aug 26, 2:02 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
202 PM CDT Mon Aug 26 2019
MSZ070-071-261930-
Pike-Walthall-
202 PM CDT Mon Aug 26 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WALTHALL AND
PIKE COUNTIES...
At 202 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Summit to 7 miles east of Magnolia
to near Osyka. Movement was east at 15 mph. Winds in excess of 30
mph are possible with these storms.
Locations impacted include...
Mccomb, Summit, Tylertown, Osyka and Salem.
LAT...LON 3120 9007 3100 9022 3100 9049 3111 9042
3133 9048 3135 9043 3135 9011
TIME...MOT...LOC 1902Z 253DEG 13KT 3129 9039 3113 9034 3101 9043Special weather statement, Aug 26, 3:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
319 PM CDT Mon Aug 26 2019
LAZ040-MSZ077-080-262045-
St. Tammany-Hancock-Pearl River-
319 PM CDT Mon Aug 26 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...HANCOCK AND SOUTHERN PEARL RIVER COUNTIES...
At 315 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Picayune to near Stennis Space Center to
near Slidell. Movement was east at 20 mph.
Northern Hancock and southern Pearl River counties have already
received 4 to 5 inches of rain since Sunday. Heavy rainfall from the
current storms will likely cause localized flooding. Do not drive
your vehicle through flooded roadways.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Slidell, Picayune, Diamondhead, Kiln, Pearlington, Shoreline Park and
Stennis Space Center.
LAT...LON 3051 8936 3023 8943 3019 8976 3021 8978
3039 8972 3056 8981 3074 8948
TIME...MOT...LOC 2015Z 249DEG 16KT 3052 8970 3042 8965 3028 8969The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:27 AM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 26, 6:53 AM CDT | Special Marine Warning | LIX | 37 min | |
| Aug 26, 7:56 AM CDT | Special Weather Statement | LIX | Tangipahoa, Washington | 64 min |
| Aug 26, 8:34 AM CDT | Special Marine Warning | LIX | 26 min | |
| Aug 26, 8:37 AM CDT | Special Weather Statement | LIX | Ascension | 23 min |
| Aug 26, 8:50 AM CDT | Special Weather Statement | LIX | Saint Tammany | 25 min |
| Aug 26, 9:01 AM CDT | Special Marine Warning | LIX | 44 min | |
| Aug 26, 9:13 AM CDT | Special Weather Statement | LIX | Ascension | 47 min |
| Aug 26, 9:29 AM CDT | Special Weather Statement | LIX | Saint Tammany | 31 min |
| Aug 26, 9:44 AM CDT | Special Marine Warning | LIX | 31 min | |
| Aug 26, 9:57 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 33 min |
| Aug 26, 10:01 AM CDT | Special Marine Warning | LIX | 59 min | |
| Aug 26, 10:28 AM CDT | Special Weather Statement | LIX | Saint Tammany | 32 min |
| Aug 26, 10:48 AM CDT | Special Marine Warning | LIX | 57 min | |
| Aug 26, 11:02 AM CDT | Special Weather Statement | LIX | Saint Tammany | 28 min |
| Aug 26, 11:52 AM CDT | Special Weather Statement | LIX | Iberville | 38 min |
| Aug 26, 12:51 PM CDT | Special Weather Statement | LIX | Ascension, Livingston, Saint John the Baptist | 39 min |
| Aug 26, 1:17 PM CDT | Special Weather Statement | LIX | Saint Helena | 28 min |
| Aug 26, 1:51 PM CDT | Special Weather Statement | LIX | Orleans | 24 min |
| Aug 26, 2:33 PM CDT | Special Marine Warning | LIX | 27 min | |
| Aug 26, 2:58 PM CDT | Areal Flood Advisory | LIX | Orleans | 2 hr |
| Aug 26, 3:07 PM CDT | Areal Flood Advisory | LIX | Jefferson, Plaquemines, Saint Bernard | 113 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.